Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 264, NWS Des Moines, IA

July 19, 2006Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2006, 11:53 PM CDT for Winnebago County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 11:53 PM CDT (04:53 UTC)
Expired
Jul 20, 2006, 12:45 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 160 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:15 AM CDTTSTM WND DMG5 N Thompson, IACORNFIELDS FLATTENED LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 200452
SVRDMX
IAC189-200545-
/O.NEW.KDMX.SV.W.0264.060720T0453Z-060720T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1245 AM CDT

* AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTH OF BUFFALO CENTER...OR 13 MILES SOUTHEAST OF BLUE
  EARTH...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MILLS BY 1225 AM CDT.

THE TOWNS OF RAKE...THOMPSON...SCARVILLE AND LELAND ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDMX 200505
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1206 AM CDT THU JUL 20 2006

IAC189-200545-
/O.CON.KDMX.SV.W.0264.000000T0000Z-060720T0545Z/
WINNEBAGO IA-
1206 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINNEBAGO
COUNTY UNTIL 1245 AM CDT...

AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF BUFFALO CENTER...OR 18 MILES SOUTHEAST
OF BLUE EARTH...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE MILLS BY 1230 AM CDT.

THE TOWNS OF RAKE...THOMPSON...SCARVILLE AND LELAND ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

FOR YOUR PROTECTION GO TO THE BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL
TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351

$$

JOHNSON
000 
WWUS53 KDMX 200539
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT THU JUL 20 2006

IAC189-200549-
/O.EXP.KDMX.SV.W.0264.000000T0000Z-060720T0545Z/
WINNEBAGO IA-
1239 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO COUNTY WILL EXPIRE
AT 1245 AM CDT...

AT 1237 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS
FOR SEVERE WEATHER REPORTING ONLY.

LAT...LON 4350 9398 4337 9397 4325 9351 4349 9351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUL 19 2006

.DISCUSSION...
STRONG CONTRAST OVR STATE TDA WITH OUTFLOW BNDRY PUSHED UP AGNST WRM
FNT ATTM.  AMS CAPPED FOR THE TIME BEING BUT VRY UNSTABLE.  MUCAPE
8000+ NOW WITH MLCAPE NOT MUCH LOWER SO IF ANYTHING CAN GET GOING
WUD GO SVR QUICKLY SIM TO 22 MAY 04 EVENT.  SCNDRY PUSH WL BE WITH
MCS DVLPT OVR NGT ROLLING DOWN THE BOUNDARY.  LATEST TPC SWODY1 FITS
DESCRIPTION WELL.  ACVTY WL BE TO THE S AFT TNGT WITH ONLY CHC FOR
PCPN IN FCST BEING WITH S/WV ON FRI.  NO SVR WX XPCTD WITH THAT SYS
HWVR.  TEMPS WL COOL SIG TO AT TO A LTL BLO NORM FOR A FEW DAYS BFR
SLO WRMG AFT THE WKND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SW HALF OF CWA FROM
17Z-00Z.
Hazardous weather outlook, Jul 19, 2:26 PM CDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CDT WED JUL 19 2006

IAZ004>007-015>017-023>028-033>039-047>050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-
226 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...GENERALLY ALONG AND NORTH OF STATE HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING OVER NORTHERN IOWA. SUPER CELL
THUNDERSTORMS ARE EXPECTED INITIALLY...WITH ALL MODES OF SEVERE
WEATHER POSSIBLE...INCLUDING HAIL OF GOLF BALL SIZE OR
LARGER...WIND GUSTS OF 60 TO 80 MPH...AND ISOLATED TORNADOES.
STORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX THAT WILL MOVE
RAPIDLY SOUTHEAST OVER THE AREA DURING THE EVENING...WITH DAMAGING
STRAIGHT LINE WINDS THE MAIN THREAT. STORM INITIATION IS POSSIBLE
BY 4 PM...BUT MORE LIKELY BY 5 OR 6 PM THIS EVENING.

AREAS FROM FORT DODGE TO SAC CITY CAN EXPECT HEAT INDEX VALUES
AROUND 105 DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS
EXPECTED BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON INTO THE EVENING
HOURS...ESPECIALLY BETWEEN 5 AND 10 PM. A CONFERENCE CALL FOR
EMERGENCY MANAGEMENT WILL BE HELD AT 330 PM.

IAZ044>046-057>062-070>075-081>086-092>097-201100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
226 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...GENERALLY SOUTH OF STATE HIGHWAY 30.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...MAINLY NORTH OF STATE HIGHWAY 34. A FEW SEVERE STORMS
ARE POSSIBLE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE
WINDS AROUND 70 MPH...MAINLY BETWEEN 7 AND 11 PM THIS EVENING.

AREAS ALONG AND SOUTHWEST OF A LINE FROM AMES THROUGH DES MOINES
TO OTTUMWA...CAN EXPECT HEAT INDEX VALUES FROM 105 TO AROUND 110
DEGREES THIS AFTERNOON INTO EARLY EVENING. SOME RELIEF IS EXPECTED
BY TONIGHT AS A COLD FRONT PUSHES THROUGH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT
WILL BE HELD AT 330 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON THROUGH THE
EVENING HOURS...ESPECIALLY NORTH OF STATE HIGHWAY 34 BETWEEN 7 AND
11 PM.

COGIL/KINNEY

In the hours before

Local storm report, Jul 19, 9:16 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             5 S CORWITH             42.92N 93.97W
07/19/2006  E0.75 INCH       HANCOCK            IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jul 19, 11:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     HANLONTOWN              43.28N 93.38W
07/19/2006  M61 MPH          WORTH              IA   MESONET

            FROM IOWA DOT RWIS SITE

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:09 PM CDTSevere Thunderstorm WarningDMXHancock, Wright36 min
Jul 19, 10:47 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago58 min
Jul 19, 10:59 PM CDTSevere Thunderstorm WarningDMXEmmet46 min
Jul 19, 11:30 PM CDTSevere Thunderstorm WarningDMXWorth45 min
Jul 19, 11:48 PM CDTSevere Thunderstorm WarningDMXKossuth57 min
Jul 19, 11:51 PM CDTSevere Thunderstorm WarningDMXCerro Gordo21 min
Jul 20, 12:39 AM CDTSevere Thunderstorm WarningDMXBremer51 min
Jul 20, 12:59 AM CDTSevere Thunderstorm WarningDMXWinnebago46 min
Jul 20, 1:36 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth39 min
Jul 20, 1:49 AM CDTSevere Thunderstorm WarningDMXWinnebago26 min
Jul 20, 3:01 AM CDTSevere Thunderstorm WarningDMXCerro Gordo16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.